Louisiana, 2009

Tornado and Hail in Louisiana, May 16, 2009

May 16, 2009 · NWS LIX · 7 events in 6 counties and zones

Scattered strong to severe thunderstorms developed in a moist and very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong to severe thunderstorms developed in a moist and very unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 10:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 16, 10:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CDT SAT MAY 16 2009

.UPDATE...
...AVIATION 18Z TAF ISSUANCE...

CONVECTION IGNITING ALONG LAKE AND SEA BREEZES AND WILL LIKELY
IMPACT KGPT AND KMSY BEFORE 20Z. SCATTERED SHOWERS AND
THUNDERSTORMS ANTICIPATED AT KBTR AND KMCB BETWEEN 20Z AND 24Z.
RADAR INDICATES DOWNBURST SIGNATURES UNDER TEH STORMS MOSTLY IN
THE 20KT RANGE BUT MAY BE AS STRONG AS 40 KT. SPS ISSUED FOR A
PARTICULAR DOWNBURST INDICATED ON TMSY RADAR NEAR HAHNVILLE ON THE
W RUNWAY APPROACH.

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 16, 10:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 16 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS COULD
BECOME STRONG TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW MOVING
AND CAPABLE OF PRODUCING VERY HEAVY RAIN IN A FEW LOCATIONS.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY. AHEAD OF THE
FRONT...STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.

NORTH TO NORTHEAST WINDS BEHIND THE FRONT MAY PRODUCE SMALL CRAFT
CONDITIONS AS EARLY AS SUNDAY NIGHT OVER THE TIDAL LAKES AND
COASTAL WATERS. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH AT
LEAST TUESDAY.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOME PORTION OF THE
CENTRAL OR EASTERN GULF OF MEXICO TOWARD THE END OF THE WEEK.
DEPENDING ON THE LOCATION AND STRENGTH OF THE LOW...SMALL CRAFT
ADVISORY CONDITIONS MAY RETURN TO THE LOCAL COASTAL WATERS. LATER
FORECASTS WILL REFINE THE DETAILS OF THE WEATHER ASSOCIATED WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 10:09 AM CST, 3 hours 21 minutes before
LAZ058-060-061-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...JEFFERSON PARISH...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAHNVILLE...OR ABOUT 3 MILES NORTH OF
NORCO...MOVING SOUTHEAST AT 5 MPH. THIS STORM IS PRODUCING A
DOWNBURST OF STRONG WIND GUSTS 25 TO 40 MPH NEAR HAHNVILLE.

THE STRONG THUNDERSTORM WILL BE NEAR...
  NORCO BY 1135 AM...
  HAHNVILLE BY 1155 AM...
  NEW SARPY...DESTREHAN...7 MILES WEST OF KENNER AND 7 MILES WEST OF
  NEW ORLEANS ARMSTRONG AIRPORT BY NOON...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

24/RR
Special weather statement, May 16, 11:05 AM CST, 2 hours 25 minutes before
LAZ034-035-046-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1205 PM CDT SAT MAY 16 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...WEST FELICIANA PARISH...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES EAST OF KROTZ SPRINGS...OR
OVER MARINGOUIN...MOVING NORTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LIVONIA BY 1225 PM...
  LOTTIE BY 1230 PM...
  MORGANZA AND 7 MILES WEST OF NEW ROADS BY 100 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

24/RR
Special weather statement, May 16, 12:28 PM CST, 1 hour 2 minutes before
MSZ080-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF PICAYUNE...MOVING NORTHEAST AT
10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL HANCOCK COUNTY AT 140 PM

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
May 16, 1:30 PM CST
Where
Orleans County, Gentilly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.020, -90.030

Thunderstorm winds caused minor damage to roofs, carports, and porches in the Gentilly area.

Funnel Cloud, Plaquemines

When
May 16, 1:31 PM CST to 1:38 PM CST
Where
Plaquemines County, (Nbg)nas New Orleans
Reported by
Other Federal Agency
Coordinates
29.820, -90.000

A funnel cloud was observed near the Naval Air Station in Belle Chasse.

Hail, St. Tammany

When
May 16, 4:20 PM CST
Where
St. Tammany County, 3 mi W of Sun
Measured
1 in hail
Reported by
Public
Coordinates
30.650, -89.951

Hail, Livingston

When
May 16, 4:53 PM CST
Where
Livingston County, 6 mi NE of Livingston
Measured
0.88 in hail
Reported by
Public
Coordinates
30.561, -90.679

Nickel size hail was reported along Highway 442 between Magnolia and Starns.

Hail, Tangipahoa

When
May 16, 5:30 PM CST
Where
Tangipahoa County, Husser
Measured
1 in hail
Reported by
Public
Coordinates
30.670, -90.330

Quarter size hail was reported on Highway 445 in Husser.

Tornado, Jefferson

When
May 16, 8:20 PM CST to 8:23 PM CST
Where
Jefferson County, 2.84 mi N of Metairie to 2.43 mi NNW of Metairie
Rating
EF0
Path length
0.55 mi
Path width
30 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.020, -90.159

A National Weather Service storm damage survey indicated that a waterspout moved onshore from Lake Pontchartrain as a weak tornado before dissipating. Intermittent property damage occurred to a few houses and businesses from near the lakefront and Severn Avenue to a few blocks south of West Esplanade and Hessemmer Avenue. Damage occurred to trees, fences, and a few roofs.

Hail, Jefferson

When
May 16, 8:55 PM CST
Where
Jefferson County, Metairie
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
29.980, -90.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175965, 175966, 175967, 175968, 175969, 175972, 175970.